Kentucky, 2016Tornado and Flood in Kentucky, December 26, 2016
December 26, 2016 · NWS PAH · 4 events in 2 counties and zones
Ahead of a strong cold front over southeast Missouri and southern Illinois, bands of showers and scattered thunderstorms developed over the Lower Ohio Valley. Surface dew points were in the 60's in the southerly flow ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a strong cold front over southeast Missouri and southern Illinois, bands of showers and scattered thunderstorms developed over the Lower Ohio Valley. Surface dew points were in the 60's in the southerly flow ahead of the front. Afternoon heating of the moist air mass resulted in weak destabilization, with mixed-layer capes around 500 j/kg. Stronger wind flow aloft extended from central Arkansas northeastward to western Kentucky, where instability was maximized. A couple of the storms increased in intensity, showing occasional supercell characteristics. One such storm produced a weak tornado as it crossed northern Marshall County. A slow-moving band of heavy showers caused flooding in some of the typical problem spots near Paducah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 26, 11:55 AM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Dec 26, 11:55 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1155 AM CST Mon Dec 26 2016
.UPDATE...
Issued at 1155 AM CST Mon Dec 26 2016
Will be keeping a wary eye on the radar as we head into the
afternoon hours for some damaging wind potential.
The AVIATION section has been updated for the 18Z TAF issuance.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 313 AM CST Mon Dec 26 2016
Used the NAM12/HRRR for the near term today through tonight. Then
balanced the drier NAM/GFS solutions with the ECMWF (continues to
produce precip southern 1/2) for Wednesday. Unseasonably warm to
start early this morning area wide now that the warm front has
moved entirely north of the CWFA.
Front will move from west to east across the area today, and clear
our eastern counties this evening. High PoPs for showers and a few
storms today with fropa. PoPs end this evening, dry late tonight
in the wake of the front. Dry weather Tuesday and Tuesday night
with high pressure in control.
Kept low chance PoPs across the area Wednesday/Wednesday evening.
The NAM and GFS are fairly dry, but the ECMWF will not let go of
its depiction of showers/isolated TSRA moving across the region,
mainly southern 1/2 (SEMO and especially west KY). Will go with
low chance PoPs south, slights north to account for the
uncertainty.
.LONG TERM...(Thursday through Sunday)
Issued at 313 AM CST Mon Dec 26 2016
Models show high pressure centered over north Texas at 00z Friday.
The high will slide south of the PAH forecast area through 00z
Saturday. This will give our region mostly clear skies Thursday into
Friday, with near seasonal temperatures.
The latest GFS is faster than the ECMWF and Canadian moving the high
east. This leads to the GFS bringing precipitation into our region
by late Friday night due to a warm front lifting northward, while
the ECMWF and Canadian holds off until during the day Saturday.
Consensus is to lean more toward the slower solutions, so kept
Friday night dry, with rain quickly spreading from southwest to
northeast across the region on Saturday. The associated low will be
sliding from the Central Plains toward the Great Lakes region
Saturday into Saturday night. This will drag a cold front across the
area Saturday night. Widespread rain showers will continue along and
ahead of the front Saturday night. Post frontal moisture will keep
some lingering rain across the area on Sunday.
Temperatures will be a bit warmer Saturday into Saturday night south
of the warm front. Sunday temperatures are more in question with
numerical guidance varying quite a bit, but high pressure behind the
front will be building in from the west, and temperatures right
now look to be fairly similar to Saturday's readings.
&&
.AVIATION...
Issued at 1155 AM CST Mon Dec 26 2016
Guidance has a fairly wide range of timing for the best convection
this afternoon into this evening. Most guidance is too
pessimistic for ceilings and visibilities to begin with, with or
without precipitation, so have gone a bit on the optimistic and
quicker side with the convection. Brief periods of IFR or lower
conditions are possible, but think ceilings will hold mostly in
MVFR territory and improve to VFR rather quickly behind the
precipitation. South to southwest winds will continue to gust
20-30kts this afternoon and into the early evening before veering
to the northwest with the cold front late tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Dec 26, 3:54 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
354 AM CST MON DEC 26 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
354 AM CST MON DEC 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING AS A COLD
FRONT MOVES ACROSS THE AREA. ISOLATED STRONG STORMS CANNOT BE
RULED OUT. THE PRIMARY HAZARDS WILL BE LIGHTNING...STRONG WIND
GUSTS AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Dec 26, 9:49 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 AM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HEAVY RAIN 2 SE MARION 37.71N 88.92W
12/26/2016 M1.75 INCH WILLIAMSON IL TRAINED SPOTTER
ACCUMULATION TIME UNKNOWN.
&&
SMITTYLocal storm report, Dec 26, 10:53 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1053 AM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM NON-TSTM WND DMG COLDWATER 36.65N 88.46W
12/26/2016 CALLOWAY KY PUBLIC
GRADIENT WINDS STRIPPED THE AWNING OFF OF A MOBILE HOME.
SURROUNDING OBSERVATIONS SHOWED GUSTS UP TO 30 MPH AT
THIS TIME.
&&
DRSSpecial weather statement, Dec 26, 11:45 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
1145 AM CST MON DEC 26 2016
ILZ090-091-KYZ007-010-261815-
Pope IL-Hardin IL-Crittenden KY-Livingston KY-
1145 AM CST MON DEC 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POPE...HARDIN...
NORTHWESTERN LIVINGSTON AND NORTHWESTERN CRITTENDEN COUNTIES UNTIL
1215 PM CST...
At 1144 AM CST, Doppler radar was tracking a strong thunderstorm over
Golconda, or 21 miles northeast of Metropolis, moving northeast at 50
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rosiclare, Golconda, Joy, Cave-In-rock, Elizabethtown, Carrsville and
Gross.
LAT...LON 3744 8859 3760 8827 3759 8817 3752 8806
3751 8806 3751 8805 3748 8800 3730 8855
TIME...MOT...LOC 1744Z 243DEG 45KT 3739 8847
DRSLocal storm report, Dec 26, 12:45 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
12/26/2016 M2.01 INCH SCOTT MO TRAINED SPOTTER
RAINFALL OCCURRED OVER THE PAST 3 HOURS.
&&
SMITTYLocal storm report, Dec 26, 2:04 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
204 PM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HEAVY RAIN DEXTER 36.79N 89.96W
12/26/2016 M2.20 INCH STODDARD MO TRAINED SPOTTER
4 HOUR ACCUMULATION, HOWEVER SPOTTER REPORTED THREE
QUARTER INCH WITHIN PAST 10 MINUTES.
&&
SMITTYEvent by event
1 funnel cloud, 1 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Funnel Cloud, McCracken
- When
- December 26, 3:04 PM CST
- Where
- McCracken County, 1.41 mi SSE of Oaks
- Reported by
- Law Enforcement
- Coordinates
- 36.951, -88.541
A funnel cloud was reported in extreme southern McCracken County south of Reidland. The funnel cloud eventually touched down briefly in northern Marshall County.
Thunderstorm Wind, Marshall
- When
- December 26, 3:06 PM CST
- Where
- Marshall County, 0.57 mi W of Elva
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.931, -88.480
Large outdoor items such as a swingset were blown around. Shingles were blown off a roof. A few small trees were blown down. The damage occurred along the path of a supercell, which a couple minutes later produced a weak tornado south and southeast of Sharpe.
Tornado, Marshall
- When
- December 26, 3:08 PM CST to 3:10 PM CST
- Where
- Marshall County, 1.68 mi NE of Elva to 2.03 mi SE of Sharpe
- Rating
- EF0
- Path length
- 1.44 mi
- Path width
- 40 yd
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.945, -88.446
The supercell which produced a funnel cloud in southeast McCracken County spawned a weak tornado in Marshall County near Sharpe. On Kentucky Highway 795, an old chicken coop was blown about 40 feet across a yard, and a few trees were down. Near the end of the damage track, a couple of cedar trees were uprooted, and another tree was snapped. In the same area, there was soffit damage to a house, and shingles were blown off an outbuilding. Peak winds were estimated near 75 mph.
Flood, McCracken
- When
- December 26, 5:00 PM CST to 7:00 PM CST
- Where
- McCracken County, 0.22 mi NNW of Fremont to 0.8 mi ESE of Lone Oak
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.973, -88.621
Kentucky Highway 994 was closed or underwater at two locations. Barricades were placed on Highway 994 near the intersection of Kentucky Highway 1288, where both lanes were underwater. Barricades were also placed on Kentucky 1014, where the road was closed due to flooding of Champion Creek between Kentucky 994 and a side road.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, December 26 to 29, 20162 deaths · 1 event
- Strong Wind in Vermont, December 26, 2016$60,000 · 3 events
- High Wind in Wyoming, December 26 to 28, 2016$50,000 · 83 kt wind · 3 events
- High Wind in Montana, December 26 to 27, 201665 kt wind · 15 events
- Marine High Wind in Lake Superior, December 26 to 27, 201657 kt wind · 6 events
- High Wind in Minnesota, December 26, 201657 kt wind · 5 events
- Blizzard in North Dakota, December 26, 20164 events
- Winter Weather in Michigan, December 26 to 28, 20164 events
- Heavy Snow in Oregon, December 26 to 27, 20164 events
- Blizzard in Minnesota, December 26, 20163 events
- Winter Storm and High Wind in Oregon, December 26 to 27, 201651 kt wind · 3 events
- Winter Storm and Winter Weather in Washington, December 26 to 27, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665443, 665465, 665448, 668272.